Texas, 2008Winter Weather in Texas, January 22, 2008
January 22, 2008 · NWS SJT · 3 events in 3 counties and zones
An Arctic Front and a weak upper level disturbance combined to produce areas of light freezing rain across the Big Country during the morning hours of the 22nd. The freezing rain caused ice to form on area roads and bridges and resulted in several accidents along the I20 corridor.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic Front and a weak upper level disturbance combined to produce areas of light freezing rain across the Big Country during the morning hours of the 22nd. The freezing rain caused ice to form on area roads and bridges and resulted in several accidents along the I20 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 21, 11:39 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Jan 21, 11:39 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1139 PM CST MON JAN 21 2008
.AVIATION...
KBBD AND KSOA REPORTED IFR CIGS AND VIS DUE TO FOG. DPS OZONA
REPORTED DENSE FOG ALONG I10 NEAR OZONA AT 05Z. THE DENSE FOG SHOULD
CONTINUE TO EXPAND AND PERSIST THRU THE NIGHT ACROSS ALL TAF SITES
EXCEPT KABI. A DENSE FOG ADVISORY IS IN EFFECT THRU AT LEAST 15Z
FOR ALL TAF SITES FOR VISIBILITY LESS THAN A 1/4 MILE.
A WEAK PRESSURE GRADIENT COUPLED WITH LIGHT WINDS AND DEWPOINTS
IN THE 40S HAVE CREATED IDEAL CONDITIONS FOR IFR CIGS AND VIS IN FOG
ACROSS KSJT...KSOA...AND KJCT.
EXPECT SOME IMPROVEMENT BY LATE MORNING AND EARLY AFTERNOON ACROSS
ALL TAF SITES AS THE ARCTIC COLD FRONT PASSES THRU THE AREA
ALLOWING IFR CIGS TO IMPROVE TO MVFR OR VFR AND VISIBILITIES TO
IMPROVE TO VFR. THE FRONT SHOULD REACH KABI AT 12Z...KSJT AND KBBD
BETWEEN 12 AND 13Z...AND THEN KSOA...AND KJCT AT AROUND 17Z. IFR
CIGS WILL CONTINUE FOR ALL TAF SITES THRU 16Z...THEN GRADUALLY
IMPROVE TO VFR BY 18Z. THE ARCTIC COLD FRONT SHOULD REACH KABI BY
12Z...KSJT BY 15Z...AND KJCT BY 16Z.
26
&&
.SHORT TERM...
.PREV DISCUSSION... /ISSUED 921 PM CST MON JAN 21 2008/
SHORT TERM...
JUST ISSUED A DENSE FOG ADVISORY FOR A LARGE PART OF WC TX THRU
TONIGHT. WITH DEWPOINTS IN THE LOW TO MID 40S AND LIGHT WINDS...IT
SHOULDNT BE DIFFICULT FOR FOG TO FORM. BRADY WAS REPORTING DENSE
FOG WHILE BROWNWOOD HAD 3/4 MILE IN FOG. NO OTHER CHANGES MADE.
PREV DISCUSSION... /ISSUED 340 PM CST MON JAN 21 2008/
DISCUSSION...
THE STRONG COLD FRONT TO THE NORTH EXTENDS FROM ABOUT WICHITA KS
TO JUST SOUTH OF DALHART TX AT MID-AFTERNOON. THE TRAILING PORTION
OF THE FRONT HAS STALLED ACROSS THE TX PANHANDLE. A WEAK LOW
PRESSURE WAVE EXPECTED TO BE ALONG THE FRONT IN THE PANHANDLE THIS
EVENING. EXPECT THE FRONT TO SURGE SOUTHWARD TONIGHT AS HIGH
PRESSURE OVER THE NORTHERN ROCKIES DROPS SOUTHEAST INTO THE
PLAINS.
THE PRIMARY FORECAST CHALLENGE FOR OUR AREA IS WITH TEMPERATURES
FROM TUESDAY INTO THURSDAY...AND WITH PRECIPITATION CHANCE AND
TYPE WEDNESDAY NIGHT AND THURSDAY. WE ARE UNDERCUTTING GUIDANCE
TEMPERATURES ON WEDNESDAY AND THURSDAY.
THE COLD FRONT WILL DROP SOUTH ACROSS WEST CENTRAL TEXAS TUESDAY
MORNING...AND SHOULD BE ALONG THE INTERSTATE 10 CORRIDOR BY MIDDAY.
BELIEVE THE MODELS ARE NOT COLD ENOUGH WITH AIRMASS THAT WILL
FOLLOW PASSAGE OF THIS FRONT. HAVE UNDERCUT GUIDANCE HIGHS
TUESDAY. MODEL MOISTURE PROGS INDICATE PARTLY CLOUDY SKIES...SO
SOME SUNSHINE SHOULD ALLOW TEMPERATURES TO RECOVER A FEW DEGREES
AFTER THE EARLY MORNING FRONTAL PASSAGE ACROSS THE BIG COUNTRY.
ACROSS OUR CENTRAL COUNTIES EXPECT HIGHS TO BE REACHED AROUND MID-
MORNING WITH TEMPERATURES STEADY OF SLOWLY FALLING THEREAFTER.
HIGH TEMPERATURES ACROSS OUR SOUTHERN COUNTIES SHOULD BE REACHED
JUST BEFORE THE FRONT ARRIVES...AND THEN TEMPERATURES SHOULD FALL
BACK INTO THE 40S.
THE COLDER AIRMASS TO REMAIN IN OUR AREA THROUGH WEDNESDAY BEFORE
THE NEXT REINFORCING SURGE ARRIVES WEDNESDAY EVENING AND NIGHT.
WEDNESDAY NIGHT AND THURSDAY AN UPPER TROUGH WILL DEEPEN ACROSS
THE WEST COAST OF THE US. WITH THE SOUTHWEST FLOW ALOFT OUT AHEAD
OF THIS TROUGH...A FETCH OF SUBTROPICAL PACIFIC MOISTURE WILL STREAM
NORTHEAST ACROSS NORTHERN MEXICO AND INTO TEXAS. A FEW EMBEDDED WEAK
WAVES IN THIS FLOW...ALONG WITH ISENTROPIC LIFT...WILL BRING A
CHANCE FOR LIGHT PRECIPITATION. CLOUDS SHOULD INCREASE IN COVERAGE
ACROSS THE SOUTHERN HALF OF WEST CENTRAL TEXAS WEDNESDAY NIGHT...
BEFORE OVERSPREADING THE REST OF OUR REGION ON THURSDAY. MODEL
SOUNDING AND DEWPOINT PROGS HAVE DRY AIR IN THE LOWEST LEVELS.
TEMPERATURES COULD BE A FEW DEGREES BELOW FREEZING ACROSS OUR
SOUTHERN COUNTIES BY EARLY THURSDAY MORNING WHEN THE CHANCE FOR
PRECIPITATION BEGINS. MODEL SOUNDING PROFILES AND THE POTENTIAL
FOR WET-BULB COOLING EFFECTS INDICATE THAT SOME LIGHT FREEZING RAIN
AND SLEET IS POSSIBLE THURSDAY MORNING ACROSS ROUGHLY THE SOUTHWEST
HALF OF OUR AREA. SURFACE TEMPERATURES SHOULD RISE ABOVE FREEZING
ON THURSDAY...BUT A SUBFREEZING LAYER AT/BELOW 850 MB AND DRY AIR
IN THE LOWEST LEVELS MAY SUPPORT SOME SLEET MIXING IN WITH THE RAIN.
THE BEST CHANCE FOR THIS TO OCCUR WILL BE IN OUR FAR WESTERN
COUNTIES. GIVEN THE UNCERTAINTIES IN THE SPECIFICS WITH THIS
SCENARIO...WE ARE BEING CONSERVATIVE WITH THE POPS AT THIS TIME.
A STRONG WARM AIR ADVECTION PATTERN...AIDED BY LOW LEVEL JET
DEVELOPMENT THURSDAY NIGHT...SHOULD ALLOW TEMPERATURES TO REMAIN
STEADY OR PERHAPS RISE A FEW DEGREES OVERNIGHT. THIS SHOULD ALSO
KEEP ANY PRECIPITATION THURSDAY NIGHT IN LIQUID FORM FOR WEST
CENTRAL TEXAS. A CHANCE FOR SHOWERS TO CONTINUE FRIDAY/FRIDAY
NIGHT AS WEAK EMBEDDED WAVES IN THE SOUTHWEST FLOW ALOFT MOVE
OVERHEAD.
THE EXTENDED FORECAST FOR THE WEEKEND AND FIRST PART OF NEXT
WEEK LOOKS DRY AT THIS TIME FOR OUR REGION. DRIER AIRMASSES
ARE PROGGED TO AFFECT OUR AREA...WITH LESS CLOUD COVER AND A
WARMING TREND IN TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 37 40 26 42 / 10 10 10 10
SAN ANGELO 38 45 30 46 / 10 10 10 10
JUNCTION 42 57 35 45 / 10 10 10 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-IRION-KIMBLE-MASON-MCCULLOCH-MENARD-
NOLAN-RUNNELS-SAN SABA-SCHLEICHER-STERLING-SUTTON-TAYLOR-TOM
GREEN.
&&
26
Hazardous weather outlook, Jan 21, 2:32 PM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CST MON JAN 21 2008
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CST MON JAN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY SOUTH WINDS
WILL CONTINUE THIS AFTERNOON MAINLY WEST OF A SONORA TO SAN ANGELO
TO SWEETWATER LINE. THE WINDS WILL MAKE AREA LAKES CHOPPY. THE
WINDS WILL DECREASE BY SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ARCTIC COLD FRONT IS EXPECTED TO MOVE ACROSS WEST CENTRAL TEXAS
TUESDAY MORNING. MOISTURE IS EXPECTED TO RIDE OVER THE COLD AIRMASS
AND WILL BRING DAMP AND COLD CONDITIONS TO WEST CENTRAL TEXAS ON
WEDNESDAY THROUGH FRIDAY. A COUPLE OF WEAK DISTURBANCES ARE
FORECASTED TO MOVE ACROSS THE REGION BRINGING A CHANCE FOR LIGHT
RAIN. WITH THE COLD AIR MASS IN PLACE SOME LIGHT FREEZING RAIN OR
SLEET MAY BE POSSIBLE...ESPECIALLY ON LATE WEDNESDAY NIGHT THROUGH
THURSDAY. TEMPERATURES WILL BE CRITICAL TO WHETHER OR NOT
FREEZING PRECIPITATION OCCURS. STAY TUNED FOR LATER STATEMENTS OR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Nolan
- When
- January 22, 4:00 AM CST to 12:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The Sweetwater Police Department reported that 3 accidents occurred because of the freezing rain on area roadways.
Winter Weather, Jones
- When
- January 22, 4:00 AM CST to 12:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
A member of the Anson Fire Department reported several accidents in and around Anson as a result of the light freezing rain.
Winter Weather, Taylor
- When
- January 22, 6:00 AM CST to 12:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The Abilene Police Department reported a total of 30 accidents had occurred as a result of the light freezing rain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 22 to 25, 20085 deaths · 1 event
- Winter Weather in New Jersey, January 22 to 23, 20081 death · 1 injured · 2 events
- Rip Current in Guam, January 22, 20081 death · 1 event
- Winter Weather in Delaware, January 22 to 23, 200817 injured · 2 events
- Lake-Effect Snow in New York, January 22 to 24, 2008$80,000 · 7 events
- Flash Flood in Illinois, January 22, 2008$100,000 · 1 event
- Blizzard and Heavy Snow in Alaska, January 22 to 23, 2008$7,000 · 10 events
- Winter Storm and Flooding in California, January 22 to 24, 2008$5,000 · 9 events
- Winter Weather in Georgia, January 22, 20087 events
- Winter Weather in North Carolina, January 22, 20086 events
- Winter Weather in North Carolina, January 22, 20085 events
- Frost and Freeze in Oregon, January 22, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75995, 75997, 75993.